MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hematoma (1884)
Date of Event 11/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2002: (b)(6) preoperative diagnosis: umbilical hernia.Implant procedure: laparoscopic umbilical hernia repair [presumed] [implant: gore® dualmesh® plus biomaterial w/ corduroy surface, 1dlmcp06/ 01416114, 18cm x 24cm x 1mm thick].Implant date: (b)(6) 2002 [hospitalization (b)(6) 2002 ¿ discharge date unknown].(b)(6) 2002: (b)(6).Operative report.Preoperative diagnosis: umbilical hernia.Postoperative diagnosis: umbilical herniorrhaphy.Anesthesia: general.Procedure: ¿after institution of anesthesia, the abdomen was prepped and draped in a sterile manner.The veress needle was inserted in the upper quadrant.2 liters of co2 were insufflated.The 5 mm trocar was placed and the laparoscope and cannula were inserted.The accessory trocars were placed under direct vision.The hernia defect was easily visualized.There were no adhesions noted.The mesh patch was fashioned, marked and four corner stitches were placed.The mesh was inserted into the abdominal cavity and unrolled in proper orientation.Utilizing the four corner stitches, it was sewn in place as high as could be accomplished in the abdomen without taking down the falciform ligament.The hernia defect was completely covered.The tacker was then utilized to completely secure the mesh.This was a good tension free repair.The patient tolerated the procedure well.Co2 was evacuated.The fascia was closed with o dexon, skin with subcuticular dexon and steri-strips.¿ (b)(6) 2002: (b)(6).Implant sticker: gore® dualmesh® plus biomaterial w/ corduroy surface ref: 1dlmcp06; lot: 01416114.Size: n/a.Quantity: 1.Relevant medical information: unknown date: laparoscopic inguinal hernia repair.[no medical records provided].Explant preoperative complaints: (b)(6) 2020: (b)(6).Indications: ¿60-year-old male with an abdominal wall mass; plan ct scan this appears to be hemorrhage within the leafs [sic] of a dual mesh used for previous hernia repair.At the time of recent laparoscopic inguinal hernia repair, he was identified as having dense postoperative adhesions with loops of small intestine adherent to the peritoneal side of the mesh.¿ explant procedure: removal of peritoneal foreign body, lysis of adhesions.Explant date: (b)(6) 2020 [hospitalization: (b)(6) 2020].(b)(6) 2020: (b)(6).Operative report.Preoperative and postoperative diagnosis: abdominal wall mass of epigastric region; postoperative adhesions.Anesthesia: general.Estimated blood loss: 20 ml.Specimens: peritoneal foreign body.Drains: n/a.Findings: ¿intraoperative findings confirmed suspicions from the ct scan.The patient had hematoma between the leaves of a gore-tex dual mesh.The entire mesh patch was excised preserving the overlying posterior rectus fascia.Dense small bowel adhesions to the peritoneal surface of the mesh were meticulously dissected off and no injury occurred to the small intestine.Additional intraperitoneal adhesions between loops of small intestine were also taken down.¿ procedure: ¿the patient was brought into the operating suite, placed on the table in supine position, and general anesthesia was administered.A tap block had been performed by anesthesia preoperatively.The abdominal wall was then shaved, prepped, and draped in sterile fashion.A vertical midline incision was created and carried down through the subcutaneous tissues and midline fascia.No evidence of prior fascial defect was noted.The mesh was encountered immediately deep to this midline fascia.The fascia was elevated off of the underlying mesh with care taken to preserve the posterior rectus fascia throughout the dissection.Once the mesh was dissected free of the fascia completely in all directions, it was elevated from the wound.Posterior adhesions were taken down releasing omentum and dense small bowel adhesions to the peritoneal surface of the mesh with sharp dissection.Great, meticulous care was undertaken to prevent injury to the small bowel; this portion of the surgery took just over 1 hour to perform.Once the mesh was completely freed it was submitted to pathology as specimen.There was a single opening in the mesh with evident clot between the layers of the mesh as suggested by preoperative imaging.The small intestine was run from the ligament of treitz to the ileocecal valve, taking down adhesions between loops of small intestine completely during this portion of the procedure.Hemostasis was assured.The bowel was inspected and was noted to show no evidence of injury.Intestine and omentum were placed back in the peritoneal cavity and the midline fascia was closed with a running 1 pds suture.Skin was closed with running subcuticular stitch.Steri-strips and bandages were placed.He tolerated the procedure well, spinal sponge instrument counts reported correct, and he was brought to the recovery area in stable condition.¿ (b)(6) 2020: (b)(6).Pathology report.No pathology report provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbilical hernia repair on (b)(6) 2002 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery; adhesions; mesh removal; pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ there is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key15583833
Report Number2017233-2022-03395
Device Sequence Number15008734
Product Code FTL
UDI-Device Identifier00733132601134
UDI-Public00733132601134
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2002
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/19/2004
Device Model Number1DLMCP06
Device Catalogue Number1DLMCP06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2022
Supplement Date Received by Manufacturer11/08/2022
11/08/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date11/10/2022
03/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/20/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexMale
Patient Weight98 KG